Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1956, Volume 24, Issue 1

A Theory of Demand with Variable Consumer Preferences<47:ATODWV>2.0.CO;2-X
p. 47-58

R. L. Basmann

Existing theory of consumer demand does not contain a body of theorems purporting to explain the consumption behavior of individuals when their preferences are changed, either autonomously or by advertising and other form of selling effort. The objective of this paper is to present a theory of consumer demand with variable preferences. The assumption that the individual consumer has a unique ordinal utility index function is replaced by the assumption that he has a family of ordinal utility functions; advertising expenditures by the sellers of commodities are assumed to determine which one of these ordinal utility functions is to be maximized. From these assumptions are derived a number of theoretical relations which measurements defining advertising elasticities of demand must satisfy. The relations involving shifts in demand and advertising elasticities of demand are shown to be analogues of the theorems of consumer demand under fixed preferences. For example, a theorem corresponding to the well-known Leontief-Hicks theorem on aggregate commodities has been worked out, thus showing that, under certain advertising conditions, a group to commodities may be treated as a single good.

Log In To View Full Content